Warning dealers could be contaminating heroin with drugs up to 100 times more potent than morphine

A warning has been issued by Cleveland Police over fears heroin could be contaminated with other, stronger drugs.
A warning has been issued by Cleveland Police over fears heroin could be contaminated with other, stronger drugs.

Harmful batches of heroin have sparked a warning from detectives here in the North East.

Inquiries have led police in West Yorkshire and Humberside to fear that dealers are deliberately contaminating Class A drugs with substances called Fentanyl and

Carfentanyl - both massively more potent than street heroin.

There have been seven drugs-related deaths in the Cleveland Police's area throughout February and March this year.

There have been no confirmed links to Fentanyl in the Cleveland area, however, Cleveland Police is continuing to work closely with law enforcement partners and would repeat the safety message from other regional forces to drug users about potentially harmful batches of heroin being circulated.

There have been a number of drugs-related deaths across Yorkshire and the Humber and inquiries remain ongoing to establish their cause.

However tests on separate batches of drugs recovered within the region have found that a number have been contaminated or adulterated with the two substances.

Fentanyl is 100 times more potent than street heroin and morphine, with Carfentanyl 100 times more potent than that.

Fentanyl is an anaesthesia used to help prevent pain after surgery or other medical procedures.

It has the same effects as morphine but is significantly more powerful.

Carfentanyl is used on animals.

Yorkshire and Humber Regional Policing, the National Crime Agency and NHS England today renewed their warning to drug users about the dangers.

Detective Chief Inspector Jim Dunkerley said: “We are urging those people who regularly use heroin and particularly those who purchase their drugs via street

suppliers to be extremely cautious in relation to what they are taking.

"Typical symptoms of a Fentanyl overdose include slow and difficult breathing, nausea and vomiting, dizziness and increased blood pressure.

"Anyone experiencing any unusual symptoms after taking drugs should seek immediate medical attention.

“We would recommend any heroin addicts to consider making contact with drug addiction services to seek their support.”

The deaths in Cleveland's force area have been in Stockton.

All police forces in conjunction with the National Crime Agency are working with partners from public health organisations to offer help and support to those vulnerable to serious harm from drug use.

Anyone who has information about drugs activity in their area is asked to contact police on 101.

Information can also be given anonymously to the independent Crimestoppers charity on 0800 555 111 or www.crimestoppers-uk.org.